Alert archive / South Dakota / Tornado Warnings in 2024

Tornado Warning 1, NWS Sioux Falls, SD

April 7, 2024Lincoln County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Apr 7, 2024, 1:57 PM CDT for Lincoln County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2024, 1:57 PM CDT (18:57 UTC)
Expired
Apr 7, 2024, 2:14 PM CDT
In force
17 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 40 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WFUS53 KFSD 071857
TORFSD
SDC083-071930-
/O.NEW.KFSD.TO.W.0001.240407T1857Z-240407T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
157 PM CDT Sun Apr 7 2024

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southwestern Lincoln County in southeastern South Dakota...

* Until 230 PM CDT.

* At 156 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Worthing, or 10 miles north of Beresford, moving
  northwest at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of 
  southwestern Lincoln County southwest of Worthing and southeast of 
  Lennox.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4319 9671 4316 9683 4328 9691 4334 9679
TIME...MOT...LOC 1856Z 154DEG 15KT 4323 9678 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Chapman
2 follow-up statements
568 
WWUS53 KFSD 071908
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
208 PM CDT Sun Apr 7 2024

SDC083-071930-
/O.CON.KFSD.TO.W.0001.000000T0000Z-240407T1930Z/
Lincoln SD-
208 PM CDT Sun Apr 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR WEST
CENTRAL LINCOLN COUNTY...

At 207 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Worthing, or 12 miles west of Canton, moving north
at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of 
west central Lincoln County southwest of Worthing and southeast of 
Lennox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4324 9676 4322 9687 4328 9691 4334 9679
TIME...MOT...LOC 1907Z 158DEG 20KT 4330 9682 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Chapman
374 
WWUS53 KFSD 071914
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
214 PM CDT Sun Apr 7 2024

SDC083-071923-
/O.CAN.KFSD.TO.W.0001.000000T0000Z-240407T1930Z/
Lincoln SD-
214 PM CDT Sun Apr 7 2024

...THE TORNADO WARNING FOR WEST CENTRAL LINCOLN COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

&&

LAT...LON 4324 9676 4322 9687 4328 9691 4334 9679
TIME...MOT...LOC 1912Z 154DEG 15KT 4333 9684 

$$

Chapman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Apr 7, 12:59 PM CDT, 58 minutes earlier. Its key messages:

  • Winds continue to slowly weaken through Sunday morning, with variable winds later Sunday afternoon as a surface low moves through.
  • Potential for scattered convection returns Sunday afternoon. Very conditional risk for small hail or a few funnel clouds or landspouts Sunday afternoon.
  • Cloud cover is expected to remain throughout the Tri-State area through the eclipse viewing time. Areas with the greatest viewing potential may be found from Omaha to Des Moines.
  • A fairly quiet week is ahead, with gradually warming temperatures. Low risks for light rain move in Wednesday night, with probabilities for more than 0.10" less than 10%.
  • More uncertainty in the extended portions of the forecast, with ensembles suggesting a 25 degree spread in potential high temperatures Friday through Sunday.
Area forecast discussion, Apr 7, 12:59 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1259 PM CDT Sun Apr 7 2024

.KEY MESSAGES...

-  Winds continue to slowly weaken through Sunday morning, with
   variable winds later Sunday afternoon as a surface low moves
   through.

-  Potential for scattered convection returns Sunday afternoon.
   Very conditional risk for small hail or a few funnel clouds
   or landspouts Sunday afternoon.

-  Cloud cover is expected to remain throughout the Tri-State
   area through the eclipse viewing time. Areas with the
   greatest viewing potential may be found from Omaha to Des
   Moines.

-  A fairly quiet week is ahead, with gradually warming
   temperatures. Low risks for light rain move in Wednesday
   night, with probabilities for more than 0.10" less than 10%.

-  More uncertainty in the extended portions of the forecast,
   with ensembles suggesting a 25 degree spread in potential
   high temperatures Friday through Sunday.

&&

.DISCUSSION...
Issued at 249 AM CDT Sun Apr 7 2024

THIS MORNING: An impressive upper low continues to spin across north
central Nebraska early this morning, though it beginning to show
signs of filling as it becomes vertically stacked. A large dry slot
has moved north through the Tri-State area pushing meaningful
rainfall north of the forecast area.  Strong gradient winds will
continue to push 25 to 30 mph at times through 4 to 5am, with very
scattered gusts over 40 mph gradually weakening by daybreak.

TODAY:  The nearly stacked upper low will continue to slowly edge
northeast on Sunday, though will likely continue to weaken through
the day.   The greatest concern today will be focused on the
potential for convection to redevelop by early afternoon in
areas south of I-90, and resultant potential for any funnel or
landspout development. By 18Z model consensus suggests that the
surface low will reside near ONeill, NE with an occluded front
rotating northward into southeastern SD and extending eastward
or southeastward towards Des Moines, IA. A narrow corridor of
thinning skies may be possible along this boundary by early
afternoon, owing to the potential for minor destabilization
along the boundary (roughly 100-300 J/KG MLCAPE). Scattered
convection will develop across much of the area along and south
of I-90, but the area to monitor more carefully will be along
the frontal boundary itself. QPF amounts under any convection
that forms may reach as high as 0.50-75", however most of us
will see less than an additional 0.25" today.

Now the presence of closed core 500 mb low in early Spring should
spark some pattern recognition for the potential of funnels or
low- topped convection at peak heating. This system does follow
some of the characteristics for severe/tornadic development
suggested by studies from Guyer/Davies, but also has very
significant limitations. The filling upper low in very close
proximity to the surface low will likely limit cloud clearing
and potential instability owing to severe convection. However,
the presence of sharpening 0-1KM lapse rates along the boundary
(coexisting with increased mid-lvl lapses in the 2-5KM layer),
marginal increases in VGP greater than 0.2 suggesting increased
stretching potential on the boundary, NSTP greater than 1-2, and
low LCLs, all suggest we'll have to have a close eye on any
potential rotation that could develop especially along the
portion of the frontal boundary extending southeast through NW
Iowa into central Iowa. The location of this boundary and any
narrow clearing/thinning of clouds will have to be watched
carefully through the morning, as any substancial increase in
instability will increase the convection risk.

TONIGHT:  The upper low continues to move eastward into the evening,
with scattered convection likely weakening quickly by midnight. Low
clouds are expected to develop overnight and will continue well into
Monday.

MONDAY:  Considerable cloud cover is likely on Monday, with some
potential for thinning clouds by early afternoon from Sioux City to
Spencer.  Further north though, very light showers may move through
in the morning, but amounts will be very light.   Temperatures
remain in the upper 40s to lower 50s in most areas.

TUESDAY-THURSDAY:  Skies will eventually clear by Tuesday as mid-lvl
flow turns westerly.   Temperatures warm slowly through the 50s and
may reach the 60s on Tuesday.   A warm and dry westerly boundary
layer wind moves in for Wednesday as another broad upper trough
moves into the Northern Plains late in the day. Temperatures
warm a few degrees higher into the mid-60s. Broad mid-lvl
vorticity advection pushes through the Northern Plains
Wednesday night into Thursday. This lift may be sufficient
enough to produce widely scattered showers into Thursday
morning. However, probabilities from the GEFS/EPS suggest less
than a 10% probability of seeing more than 0.10" of rain. Weak
cold air advection and lingering clouds cause Thursdays
temperatures to be a tad lower into the upper 50s to lower 60s.

FRIDAY-SATURDAY:  Considerable uncertainty remains for the end of
the week and into next weekend.  Mid-lvl heights are likely to rise
into next weekend, but the timing of increased low-lvl warm
advection and deeper southerly flow remains in doubt in most
medium range models. In fact, temperature spreads for Friday and
Saturday are nearly 25 degrees, suggesting that if warmer air
is slower to arrive, we'll stay under a cooler easterly flow.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1259 PM CDT Sun Apr 7 2024

Scattered to overcast skies will continue to fill in throughout the
afternoon hours, with MVFR to LIFR cigs expanding into the evening
hours as chances for rain increase across the region. Breezy winds
have been slowly decreasing, and will continue to do so as they turn
clockwise overnight into the morning hours.

Areas south of I-90, and generally along and east of I-29 may see a
few funnel clouds or landspouts this afternoon, so be aware of that
possibility and seek shelter if you feel your safety is
threatened.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...APT
Hazardous weather outlook, Apr 7, 4:18 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
418 AM CDT Sun Apr 7 2024

MNZ071-072-080-081-097-SDZ038>040-050-052>059-063-064-080930-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Charles Mix-Douglas-
418 AM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Gusty winds up to 40 mph may continue into Sunday morning. However
winds will weaken through the afternoon hours.

Isolated thunderstorms may reform later Sunday afternoon. These non-
severe thunderstorms could produce small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ060>062-065>071-080930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
418 AM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Southeast to east winds gusting 20 to 35 mph will continue through mid-
day Sunday before weakening.

Scattered showers and thunderstorm may quickly redevelop after 12pm. While
severe storms are not expected, conditions may develop to allow for
very brief funnel clouds or even a brief landspout tornado in areas
along and south of Interstate 90. The greatest potential will be in
portions of northwest Iowa. Please report any developing funnels
immediately. In addition to brief downpours, small hail may also be
possible in thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 7, 1:20 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
120 PM CDT Sun Apr 7 2024

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ061-062-066-067-070-071-072300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook-
Minnehaha-Turner-Lincoln-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center,
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley,
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City,
Ida Grove, Holstein, Battle Creek, Worthington, Jackson,
Lakefield, Luverne, Wakefield, Ponca, Allen, South Sioux City,
Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parker,
Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton,
Lennox, Tea, Harrisburg, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
120 PM CDT Sun Apr 7 2024

...BRIEF FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

Scattered showers and thunderstorms will continue to develop
early this afternoon along a weak boundary lifting slowly
northward across far southeast South Dakota into western
Iowa. Brief funnel clouds will be possible during the developing
phase of the showers and thunderstorms. Any funnel clouds that
develop are expected to be weak and not touch the ground. However
if you feel your safety is threatened please seek shelter.

Nearby

Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.